Nebraska, 2010Hail and Damaging Winds in Nebraska, August 31, 2010
August 31, 2010 · NWS OAX · 8 events in 3 counties and zones
An unstable air mass in southeast Nebraska and southwest Iowa and a moderately strong low level jet helped thunderstorms develop ahead of a cold front in southwest Iowa with additional storms developing from northeast Kansas into southeast Nebraska. The storms produced some damaging winds and large hail and also isolated areas of very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass in southeast Nebraska and southwest Iowa and a moderately strong low level jet helped thunderstorms develop ahead of a cold front in southwest Iowa with additional storms developing from northeast Kansas into southeast Nebraska. The storms produced some damaging winds and large hail and also isolated areas of very heavy rainfall. Later that evening a shallow cold front pushed into the region but winds above the front remained from the south or southwest which allowed isolated elevated storms to develop north of the front. One storm that moved just to the west of Omaha produced large hail before weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 31, 2:03 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT TUE AUG 31 2010
.SHORT TERM...TONIGHT
MAIN CONCERN IS CHANCE OF TSTMS THIS EVENING AND OVERNIGHT. SURFACE
ANALYSIS EARLY THIS AFTN SHOWED COLD FRONT PUSHING SOUTHEAST THROUGH
EASTERN NEBRASKA. TEMPERATURES AHEAD OF THE FRONT WERE IN THE LOWER
90S...WITH 70S COMMON BEHIND THE FRONT. MAIN ACTIVITY SHOULD FOCUS
ALONG THE BOUNDARY THIS EVENING...WITH LESS ACTIVITY AFTER 05Z IN
OUR AREA. SOME SEVERE APPEARS POSSIBLE...ALONG WITH LOCALLY HEAVY
RAIN. ZERO TO SIX KM SHEAR APPEARS ADEQUATE FOR SOME SUPERCELLS AT
LEAST INITIALLY...BUT TREND WOULD BE MORE TOWARD MAINLY MULTICELLS
BY LATE EVENING.
IT APPEARS A SEPARATE AREA OF CONVECTION MAY DEVELOP FARTHER TO THE
WEST...AND THEN MOVE TOWARD SOUTHEAST NEBRASKA LATE TONIGHT. THIS
MAY ALSO GET A BOOST FROM ISENTROPIC LIFT IN THE 310-320K LAYER
NORTH OF THE FRONT. LOWS SHOULD DROP INTO THE MID 50S IN THE FAR
NORTHWEST CORNER OF THE FORECAST AREA...RANGING TO AROUND 70 IN NEAR
THE MISSOURI BORDER.
.LONG TERM...WEDNESDAY THRU TUESDAY...
THE COLD FRONT IS FORECAST TO HANG UP ACROSS NRN KS/SERN NEB AND
INTO NWRN MO BY 12Z WED AND SHIFT BACK NORTH THRU THE DAY. STRONG
ISENTROPIC UPGLIDE IN THE 315K SFC WITH STEEP MID LEVEL LAPSE RATES
SHOULD SUSTAIN SCT CONVECTION THRU A GOOD PORTION OF THE DAY.
INSTABILITY WILL BE LIMITED BY EXPECTED CLOUD COVER HOWEVER 0-6KM
BULK SHEAR VECTORS WILL BE IN THE 35 TO 45 KT RANGE AS A FEW
EMBEDDED IMPULSES PASS THRU SWRLY FLOW. LAST PIECE OF ENERGY SHOULD
MOVE THRU LATE WEDNESDAY NIGHT. A STRONG TROF MOVING ACROSS THE NRN
PLAINS WL QUICKLY PUSH A FAIRLY STRONG COLD FRONT THRU THE AREA
THURSDAY. A FEW SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
ALONG THIS BOUNDARY. TIGHT PRESSURE GRADIENT BEHIND THE FRONT SHOULD
BRING GUSTY NORTHWEST WINDS TO THE REGION WITH MUCH COOLER AND DRIER
AIR TO FOLLOW.
A PLEASANT HOLIDAY WEEKEND IS EXPECTED WITH UPPER RIDGING BUILDING
TO OUR WEST AND SFC HIGH PRESSURE SETTLING OVER THE REGION. THE
UPPER RIDGE WILL MOVE OVER THE CNTRL PLAINS BY EARLY IN THE WEEK
PUSHING TEMPERATURES BACK UP INTO THE 80S. STRONG WAA REGIME COULD
SPARK TSTM ACTIVITY BY TUESDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
TSTMS WILL BE POSSIBLE INTO THE EARLY EVENING HOURS...MAINLY AT KOMA
AND KLNK. COLD FRONT SHOULD CONTINUE TO PUSH SOUTHEAST THIS AFTN AND
EVENING...MOVING SOUTH OF THE TAF SITES. NORTH WINDS BEHIND THE
FRONT WILL BECOME NORTHEAST AND DECREASE OVERNIGHT. SOME MVFR VSBYS
ARE POSSIBLE LATER TONIGHT. UNSETTLED WEATHER EXPECTED WEDNESDAY...
BUT TOO FAR OUT TO GET SPECIFIC ON THAT.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
KERN/MILLER
Hazardous weather outlook, Aug 31, 3:46 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT TUE AUG 31 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
446 PM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON OR
EARLY EVENING ALONG A COLD FRONT BOUNDARY MOVING SOUTHWARD THROUGH
THE CENTRAL PLAINS. DAMAGING WINDS IS THE MAIN THREAT FOR LOCATIONS
MOSTLY SOUTH OF THE INTERSTATE 80 CORRIDOR. IT CANNOT BE RULED OUT
THAT A FEW STORMS MAY BE ACCOMPANIED BY LARGE HAIL AS WELL.
THUNDERSTORM CHANCES CONTINUE OVER THE ENTIRE OUTLOOK AREA ON
WEDNESDAY WHEN A STALLED BOUNDARY EXTENDING ACROSS KANSAS AND
MISSOURI BEGINS LIFTING THROUGH THE AREA. THERE IS A SLIGHT CHANCE A
FEW STORMS MAY BECOME SEVERE BY AFTERNOON MAINLY OVER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT INTO THURSDAY MORNING
WHEN THE NEXT UPPER LEVEL DISTURBANCE MOVES THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR WEDNESDAY...BUT
REPORTS OF SEVERE WIND GUSTS AT LEAST 60 MPH OR ONE INCH HAIL WOULD
BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Aug 31, 4:04 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
504 PM CDT TUE AUG 31 2010
NEZ091-312245-
NEMAHA NE-
504 PM CDT TUE AUG 31 2010
...SPECIAL WEATHER STATEMENT FOR NORTHERN NEMAHA COUNTY UNTIL 545 PM
CDT...
AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR AUBURN...OR 26 MILES WEST OF TARKIO...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PERU...
JULIAN...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
CHERMOK
Local storm report, Aug 31, 4:07 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
507 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL HAMBURG 40.61N 95.65W
08/31/2010 E0.75 INCH FREMONT IA TRAINED SPOTTER
&&
CZAPOTOCSpecial weather statement, Aug 31, 4:29 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT TUE AUG 31 2010
NEZ078-088-312315-
JEFFERSON NE-SALINE NE-
529 PM CDT TUE AUG 31 2010
...SPECIAL WEATHER STATEMENT FOR SOUTHERN SALINE AND JEFFERSON
COUNTIES UNTIL 615 PM CDT...
AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF ALEXANDRIA...OR 37 MILES WEST
OF BEATRICE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FAIRBURY...
WESTERN...
PLYMOUTH...
ALEXANDRIA STATE RECREATION AREA...
ENDICOTT...
ROCK CREEK STATION STATE HISTORICAL PARK...
DAYKIN...
JANSEN...
SWANTON...
11 MILES WEST OF WILBER...
CHERMOK
Local storm report, Aug 31, 4:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
543 PM CDT TUE AUG 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL BARNESTON 40.05N 96.58W
08/31/2010 E1.00 INCH GAGE NE FIRE DEPT/RESCUE
&&
DEEHail, Gage
- When
- August 31, 4:43 PM CST
- Where
- Gage County, Barneston
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.050, -96.580
The thunderstorm also produced wind gusts estimated at 60 mph which downed large tree limbs in the area.
Thunderstorm Wind, Gage
- When
- August 31, 4:50 PM CST
- Where
- Gage County, 1.06 mi W of Barneston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.050, -96.600
Thunderstorm wind gusts estimated at around 60 mph downed large tree limbs in the area. The winds were accompanied by hail around an inch in diameter.
Thunderstorm Wind, Gage
- When
- August 31, 4:55 PM CST
- Where
- Gage County, Liberty
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.080, -96.480
Thunderstorm winds estimated at over 60 mph blew a 20 by 40 foot metal sheet from a farm shop building onto a neighbors tree. The time was estimated by radar but it was probably from the same storm that caused some tree damage just to the southwest near Barneston.
Hail, Jefferson
- When
- August 31, 5:10 PM CST
- Where
- Jefferson County, 3.69 mi W of Daykin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.320, -97.350
Hail, Douglas
- When
- August 31, 9:00 PM CST to 9:08 PM CST
- Where
- Douglas County, 0.86 mi NE of Waterloo to 2 mi NE of Waterloo
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.290, -96.290
Hail around 1 inch in diameter was reported in the Waterloo area with golf ball-size reported just to the northeast of town.
Hail, Douglas
- When
- August 31, 9:08 PM CST
- Where
- Douglas County, 0.87 mi W of Valley
- Measured
- 1.5 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 41.320, -96.367
Hail up to 1.5 inches in diameter was measured at the NWS office just northwest of Valley. The hailstones were mostly 1/2 inch or smaller.
Hail, Douglas
- When
- August 31, 9:12 PM CST
- Where
- Douglas County, 0.52 mi W of Elkhorn
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.280, -96.240
Hail around 1 inch in diameter was measured by an off duty NWS employee in the Elkhorn area near 208th and Maple Streets.
Hail, Douglas
- When
- August 31, 9:21 PM CST
- Where
- Douglas County, 2.68 mi ENE of Elk City
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.381, -96.230
Near the Jct of Highways 31 and 36.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, August 31, 20101 death · 2 events
- Damaging Winds and Heavy Rain in Minnesota, August 31, 2010$260,000 · 56 kt wind · 5 events
- Flood and Hail in Kansas, August 31, 2010$133,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 31, 20101 injured · $67,000 · 70 kt wind · 11 events
- Damaging Winds in Oklahoma, August 31, 2010$40,000 · 61 kt wind · 4 events
- Flash Flood and Damaging Wind in Wisconsin, August 31, 2010$28,000 · 52 kt wind · 2 events
- Heat in Kansas, August 31, 201018 events
- Damaging Wind in Michigan, August 31, 2010$15,000 · 55 kt wind · 1 event
- Flash Flood and Damaging Winds in Missouri, August 31, 2010$6,000 · 52 kt wind · 7 events
- Damaging Winds in Texas, August 31, 2010$2,000 · 65 kt wind · 4 events
- Damaging Winds in Oklahoma, August 31, 2010$6,000 · 56 kt wind · 4 events
- Hail and Heavy Rain in Nebraska, August 31, 20101.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247487, 247496, 247497, 247488, 247490, 247492, 247493, 247495.